Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 25, NWS Medford, OR

March 29, 2021

NWS Medford, OR issued this hazardous seas warning at Mar 29, 2021, 2:59 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2021, 2:59 AM PDT (09:59 UTC)
Expired
Mar 29, 2021, 2:00 PM PDT
In force
11 hr
Issued by
NWS Medford, OR

The text

As transmitted.

539 
WHUS76 KMFR 290959
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
259 AM PDT Mon Mar 29 2021

PZZ376-292300-
/O.NEW.KMFR.SE.W.0025.210329T0959Z-210329T2100Z/
/O.EXT.KMFR.SC.Y.0041.000000T0000Z-210331T1800Z/
/O.CAN.KMFR.SE.W.0024.210329T2100Z-210331T0600Z/
/O.CON.KMFR.GL.W.0019.210329T2100Z-210331T0600Z/
/O.NEW.KMFR.SE.W.0026.210331T0600Z-210331T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
259 AM PDT Mon Mar 29 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT TUESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM TUESDAY TO 11 AM
PDT WEDNESDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts up 
  to 40 kt and very steep seas 11 to 14 ft expected. For the first 
  Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft. 
  For the second Hazardous Seas Warning, very steep and hazardous 
  seas 10 to 12 ft expected. For the Small Craft Advisory, north 
  winds 25 to 30 kt with gusts up to 35 kt and steep seas 9 to 11 ft.

* WHERE...For the first Hazardous Seas Warning, areas generally 
  beyond 20 NM from shore with Small Craft Advisory elsewhere. For 
  the Gale Warning, most areas south of Cape Blanco. For the second 
  Hazardous Seas Warning, most areas south of Port Orford with Small 
  Craft Advisory conditions elsewhere. 

* WHEN...For the Gale Warning, from 2 PM this afternoon to 11 PM PDT 
  Tuesday. For the first Hazardous Seas Warning, until 2 PM PDT this 
  afternoon. For the second Hazardous Seas Warning, from 11 PM 
  Tuesday to 11 AM PDT Wednesday. For the Small Craft Advisory, 
  until 11 AM PDT Wednesday.

* IMPACTS...Strong winds and very steep seas could capsize or
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-292300-
/O.EXT.KMFR.SC.Y.0041.000000T0000Z-210331T1800Z/
/O.CAN.KMFR.SE.W.0024.210329T2100Z-210331T0600Z/
/O.CON.KMFR.GL.W.0019.210329T2100Z-210331T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
259 AM PDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT TUESDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...North winds increasing to 25 to 35 kt gales this
  afternoon and evening and again Tuesday afternoon and evening.
  Steep seas 7 to 10 feet building to steep to very steep 10 to 14
  feet Monday afternoon. 

* WHERE...Small Craft Advisory conditions all areas. Then gales
  expected south of Gold Beach beyond 4NM from shore this
  afternoon and evening. Gales expand northward to areas south of
  Port Orford beyond 4 NM from shore Tuesday afternoon and 
  evening. Small Craft Advisory conditions all other areas. 

* WHEN...For the Gale Warning, from 2 PM this afternoon to 11 PM
  PDT Tuesday. For the Small Craft Advisory, until 11 AM PDT
  Wednesday. Strongest winds and highest seas are expected this
  afternoon and evening and again Tuesday afternoon and evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-292300-
/O.NEW.KMFR.SE.W.0025.210329T0959Z-210329T2100Z/
/O.EXT.KMFR.SC.Y.0041.000000T0000Z-210331T1800Z/
/O.CAN.KMFR.SE.W.0024.210329T2100Z-210331T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
259 AM PDT Mon Mar 29 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 11 to 13 ft. For the Small Craft Advisory, north winds 15
  to 25 kt with gusts up to 35 kt and steep seas 10 to 11 ft at 10
  seconds.

* WHERE...Very steep seas will impact areas generally beyond 15 NM
  from shore, closer to shore from Reedsport northward. Small
  Craft Advisory conditions elsewhere.

* WHEN...For the Hazardous Seas Warning, until 2 PM PDT this 
  afternoon. For the Small Craft Advisory, until 11 AM PDT 
  Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-292300-
/O.EXT.KMFR.SC.Y.0041.000000T0000Z-210331T1800Z/
/O.CAN.KMFR.SE.W.0024.210329T2100Z-210331T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
259 AM PDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt increasing to 25 to 30 kt Tuesday
  afternoon and evening. Steep northwest seas 10 to 12 feet at 11
  seconds through Tuesday evening then subsiding to 8 feet or
  less.

* WHERE...All areas.

* WHEN...Until 11 AM PDT Wednesday. Strongest winds and steepest
  seas are expected Tuesday afternoon and evening.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 28, 10:37 PM PDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 10:37 PM PDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1037 PM PDT Sun Mar 28 2021

.Updated Aviation Discussion.

.DISCUSSION...29/00Z NAM in.

It is quite windy east of the Cascades this evening, with plumes
of dust blowing off the dry lake beds. A Wind Advisory remains in
effect. See NPWMFR for details.

The winds have increased ahead of an incoming front. Precipitation
has moved onshore ahead of it, mostly along the north coast and
in the Umpqua Basin. So far, storm total amounts are 0.16 inches
or less. The front, and the upper trough driving it, will move
onshore later this evening. Given a stacked system such as this,
this front will move through the area quickly. Therefore, the
associated precipitation will be brief and rain and snow amounts
will not have a significant impact. The bulk of the precipitation
will fall from the Cascades west and Siskiyous north.

Snow levels were well above 6000 feet Sunday afternoon, but will
drop sharply behind the front, down to around 2000 feet as the
bulk of the precipitation ends. Most areas will see only a
fraction of an inch of snow, but the higher elevations of the
Cascades may see up to 3 inches or so. Elevations as low as 1000
feet may see some flurries or a skiff of snow by daybreak Monday
morning.

A strong ridge will then build later tonight. Flow aloft will
become northwesterly. Showers will diminish, but some showers may
persist into Monday, mostly in the Umpqua Basin. With cold air
aloft, a wide range of precipitation types will be possible,
including rain, snow, sleet, and graupel. However, amounts should
be light, and warm ground temperatures will likely prevent
accumulations. All precipitation will end by late Monday
afternoon. Monday high temperatures inland will be around 20
degrees cooler than the Sunday highs were. Monday night will be
cold, with frost/freeze conditions possible along the coast by
early Tuesday morning.

Tuesday will be dry and inland high temperatures be about 10
degrees warmer than the Monday highs. A Chetco effect is expected
Tuesday into Tuesday night, so temperatures in the Brookings area
are likely to trend much warmer than normal as long as the
northeast winds persist there.

Long term discussion from the Sunday afternoon AFD...Wednesday 31
Mar through Sunday 04 Apr 2021. Models start in good agreement
with an upper ridge over the Pacific northwest and a thermal
trough deepened up to the Washington state coast. This brings east
winds across the east side, and a return of a good deal above
normal highs. This pattern remains into Thursday and finally
shifts Friday night when the ridge shifts east and an upper trough
brings the first weak front into the region. Models then begin to
diverge, but an unsettled pattern remains with periods of
precipitation remaining through much of next week. -Sven

&&

.AVIATION...For the 29/06Z TAF Cycle...Winds have gradually
diminished and are not expected to be a concern tonight. Tomorrow,
winds will increase at all terminals in the afternoon with the
strongest winds east of the Cascades, but they are not expected to
be as strong as they were Sunday afternoon and evening.

Regarding ceilings. VFR conditions will prevail through the TAF
period. However partial mountain obscuration is possible north of
the Umpqua Divide later this evening and tonight. -Petrucelli

&&

.MARINE...Updated 800 PM PDT Sunday 28 Mar 2021....A strong cold
front will move through the waters later this evening. The cold
front has moved through buoy 15 with gusty north winds while buoy 27
still has light south winds. Winds will abruptly shift northwest
there withing the next hour or two and increase. Steep northwest
seas of 9 to 11 feet, dominated by a 10 to 11 second period, will
build into the waters from north to south through tonight, and
persist into Monday. A thermal trough will set up Monday afternoon
and Tuesday with gusty north winds and steep to very steep seas
developing across the waters. Monday afternoon and night, gales will
affect areas south of Cape Sebastian and very steep seas are
expected south of Bandon. Tuesday, winds and seas will increase
further and gales will affect areas from Port Orford south with very
steep seas across most all the waters.

Winds and seas should begin to subside on Wednesday as the thermal
trough pattern becomes disrupted and weakens. -CC/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 3 AM PDT Monday for ORZ030-031.

CA...Wind Advisory until 3 AM PDT Monday for CAZ085.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT
        Tuesday for PZZ350-356-370.
     Gale Warning from 2 PM Monday to 11 PM PDT Tuesday for
        PZZ356-376.
     Hazardous Seas Warning from 2 PM Monday to 11 PM PDT Tuesday for
        PZZ350-356-370-376.
     Small Craft Advisory until 2 PM PDT Monday for PZZ376.

15/15/10

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:20 PM PDTHigh Wind WarningMFRLake7 hr
Mar 28, 10:30 PM PDTFrost AdvisoryMFRCoos, Curry, Douglas35 hr
Mar 29, 2:59 AM PDTHazardous Seas WarningMFR56 hr
Mar 29, 1:29 PM PDTFreeze WarningMFRCoos, Curry, Douglas, Jackson, Josephine20 hr
Mar 29, 2:43 PM PDTSmall Craft AdvisoryMFR47 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.